Wyoming, 2009High Wind in Wyoming, December 31, 2009
December 31, 2009 · NWS CYS · 1 event in 1 county or zone
Due to a large surface pressure difference along and west of the Laramie Range, strong surface winds were reported during the evening of the 31st and continuing to the 1st of January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Due to a large surface pressure difference along and west of the Laramie Range, strong surface winds were reported during the evening of the 31st and continuing to the 1st of January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 31, 4:00 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 31, 4:00 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
400 PM MST THU DEC 31 2009
.SHORT TERM...TONIGHT THROUGH SATURDAY...MAIN ISSUE WITH THE SHORT
TERM WILL BE THE HIGH WINDS THAT ARE EXPECTED TONIGHT. UPGRADED THE
HIGH WIND WATCH TO A WARNING BEGINNING AT 03Z AS WEST WINDS ARE EXPECTED
TO INCREASE THROUGH THE EARLY EVENING AND CONTINUE TO BE STRONG
THROUGH THE MORNING. THE LOW LEVEL GRADIENT WILL TIGHTEN AS THE LEE
TROUGH DEEPENS IN RESPONSE TO A WEAK SHORTWAVE MOVING ACROSS THE
REGION IN NW FLOW ALOFT. 700 MB WINDS ARE PROGGED TO BE 50 TO 60 KTS
BY 06Z TONIGHT WITH A LOW LEVEL INVERSION DEVELOPING WHICH WILL AID
IN REFLECTING THESE WINDS TO THE SURFACE. EXPECT THIS PATTERN TO
PERSIST THROUGH THE MORNING. THE WARM FRONT THAT PUSHED TO THE EAST
TODAY WAS SLOW TO MOVE OUT OF THE EXTREME NORTHERN PANHANDLE TODAY
WITH CHADRON REMAINING UNDER OVERCAST SKIES AND TEMPERATURES IN THE
TEENS FOR MUCH OF THE DAY. EXPECT SOME PATCHY FREEZING FOG TO
DEVELOP OVERNIGHT IN THIS AREA AS THE MOIST BOUNDARY LAYER WILL
LIKELY REMAIN IN PLACE. STRONG SFC HIGH PRESSURE WILL BUILD INTO THE
GREAT PLAINS THROUGH THE DAY FRIDAY AND THE FRONT WILL PUSH BACK TO
THE WEST INTO EXTREME SOUTHEAST WYOMING. THE STRONG WEST WINDS WILL
EASE AS THE OSCILLATING FRONT SHIFTS TO THE WEST AND THE WARNING IS
SET TO EXPIRE AT 11 AM MST. LOOKS TO BE VERY MOIST WITH COLDER
TEMPERATURES BEHIND THE FRONT SO EXPECT FREEZING FOG TO DEVELOP
ACROSS MUCH OF THE NEBRASKA PANHANDLE FRIDAY NIGHT. AN UPPER LEVEL
SHORTWAVE WILL MOVE ACROSS THE REGION ON SATURDAY WITH LIGHT SNOW
EXPECTED ACROSS MUCH OF THE CWA THROUGH THE DAY. WITH STRONG NW
WINDS ALOFT...WILL SEE AN ENHANCEMENT OF OROGRAPHIC PRODUCTION OF
SNOW ALONG THE WESTERN SLOPES OF THE MOUNTAINS BEGINNING FRIDAY
NIGHT. WILL CONTINUE TO SEE SNOW AS THE SHORTWAVE MOVES ACROSS WITH
4 TO 7 INCHES EXPECTED BY LATE SATURDAY. WILL SEE SOME LIGHT SNOW
AS WELL IN THE CONVERGENCE ZONE ALONG THE FRONTAL BOUNDARY IN
THE NEBRASKA PANHANDLE AS IT SLOWLY SHIFTS TO THE EAST WITH THE
SHORTWAVE. COULD ALSO SEE SOME ISOLATED SNOW SHOWERS ASSOCIATED
ACROSS THE PLAINS OF WYOMING WITH THE PASSAGE OF THE UPPER WAVE.
ALL IN ALL...ACCUMULATIONS WILL BE LIGHT IN THE PLAINS REGIONS.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT...MOIST NORTHWEST FLOW ALOFT PREVAILS. LOOKS LIKE
ENOUGH LOW AND MID LEVEL MOISTURE IN THE FLOW ALOFT TO PRODUCE
SCATTERED TO NUMEROUS SNOW SHOWERS ACROSS THE SNOWY RANGE WITH
PLENTY OF MIDDLE AND HIGH CLOUDS ELSEWHERE.
SUNDAY...FLOW ALOFT TURNS MORE TO THE NORTH WHICH WILL FLUSH MUCH OF
THE LOW AND MID LEVEL MOISTURE INTO COLORADO...THEREBY PUSHING MOST
OF THE SNOWY RANGE SNOW SHOWERS INTO COLORADO. HIGH TEMPERATURES IN
THE 20S TO MIDDLE 30S WITH 1000-500 MB THICKNESSES NEAR 5310 METERS.
MONDAY...CONTINUED COOL WITH NORTHWEST FLOW ALOFT AND 1000-500 MB
THICKNESSES NEAR 5370 METERS. DECREASE IN LOW AND MID LEVEL
MOISTURE...THUS DRIER WEATHER PREVAILS.
TUESDAY...POTENT SHORTWAVE TROUGH MOVES ACROSS THE WESTERN HIGH
PLAINS SENDING ANOTHER COLD FRONT SOUTH ACROSS OUR COUNTIES. HIGH
TEMPERATURES ONLY IN THE 20S TO LOWER 30S BASED ON 1000-500 MB
THICKNESSES NEAR 5310 METERS AND ENOUGH MID AND HIGH CLOUDS.
WEDNESDAY/THURSDAY...CONTINUED COLD WITH WYOMING AND NEBRASKA UNDER
NORTH FLOW ALOFT AND ARCTIC HIGH PRESSURE SURGING SOUTH ACROSS THE
NORTHERN ROCKIES...NORTHERN AND CENTRAL PLAINS STATES. HIGH
TEMPERATURES IN THE UPPER TEENS AND 20S WITH 1000-500 MB THICKNESSES
NEAR 5130 METERS. COMBINATION OF UPSLOPE AND CYCLONIC FLOW ALOFT
WILL PRODUCE ISOLATED TO SCATTERED SNOW SHOWERS.
&&
.AVIATION...WEST WINDS WILL INCREASE TONIGHT ALONG AND TO THE WEST
OF THE LARAMIE RANGE AND WILL BE STRONG THROUGH FRIDAY MORNING.
COULD SEE SOME GUSTS 25 TO 35 KTS AT KRWL AND KLAR OVERNIGHT WITH
GUSTS UP TO 50 KTS AROUND THE MOUNTAINS. PATCHY FREEZING FOG IS
POSSIBLE IN THE FAR NORTHERN PORTION OF THE NEBRASKA LATE TONIGHT AS
A COLD AND MOIST AIRMASS SETTLES IN. SNOW SHOWERS WILL INCREASE
IN COVERAGE OVER THE MOUNTAINS LATE FRIDAY AND WILL SPREAD TO THE
EAST THROUGH SATURDAY. EXPECT CIGS TO DROP DURING THIS TIME ACROSS
MUCH OF THE CWA WITH LOCALIZED AREAS OF IFR VSBYS IN THE HEAVIER SNOW
SHOWERS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH
SATURDAY OVER THE CWA. WESTERLY SURFACE WINDS WILL GUST AS HIGH
AS 60 MPH TONIGHT THROUGH FRIDAY MORNING IN SOME AREAS ALONG AND
WEST OF THE LARAMIE RANGE...BUT RELATIVE HUMIDITIES ARE EXPECTED TO
REMAIN 30 TO 40 PERCENT IN THIS REGION. A WEAK UPPER LEVEL SYSTEM
WILL BRING SCATTERED LIGHT SNOW SHOWERS TO MUCH OF THE REGION ON
SATURDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM THURSDAY TO 11 AM FRIDAY FOR WYZ103-
WYZ104-WYZ105-WYZ106-WYZ110.
NE...NONE.
&&
SHORT TERM/AVIATION...RJM
LONG TERM...RUBINHazardous weather outlook, Dec 31, 2:03 PM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MST THU DEC 31 2009
NEZ002-003-019>021-054-055-095-096-WYZ101-102-107>109-111-113-
115>119-012115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
203 PM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ112-114-012115-
SIERRA MADRE RANGE-SNOWY RANGE-
203 PM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF SNOW ACROSS THE AREA FRIDAY NIGHT THROUGH
SATURDAY NIGHT. SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE
BY EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103>106-110-012115-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
203 PM MST THU DEC 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 8 PM THIS EVENING THROUGH
11 AM FRIDAY. WEST WINDS SUSTAINED AT 35 TO 45 MPH WITH GUSTS
AROUND 60 MPH ARE POSSIBLE IN THIS AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A HIGH WIND WARNING IS IN EFFECT UNTIL 11 AM FRIDAY. WEST WINDS OF
35 TO 45 MPH WITH GUSTS AROUND 60 MPH ARE POSSIBLE THROUGH THE
MORNING AND WILL DIMINISH BY THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, North Snowy Range Foothills
- When
- December 31, 6:01 PM MST to 11:59 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Wyoming Department of Highways sensor at Arlington (KARL), reported sustained winds greater than 40 mph from 18:01 to 23:59LST, with a peak sustained wind of 56 mph at 23:46LST. The peak gust of 66 mph occurred at 23:41LST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New Jersey, December 31, 20092 deaths · 6 injured · 21 events
- Winter Weather in Pennsylvania, December 31, 20095 injured · 10 events
- Winter Weather in Texas, December 31, 2009$50,000 · 7 events
- Winter Weather in Virginia, December 31, 200911 events
- Winter Weather in Maryland, December 31, 200910 events
- Winter Weather in West Virginia, December 31, 20098 events
- Winter Weather in Pennsylvania, December 31, 20098 events
- Winter Weather in New Jersey, December 31, 20095 events
- Heavy Snow in Oregon, December 31, 20094 events
- Heavy Snow in Washington, December 31, 20094 events
- Heavy Snow in Idaho, December 31, 20094 events
- Winter Weather in Maryland, December 31, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201873.